• momof2 momof2
    June 16, 2009
    Can hives be a symptom of RA?
    momof2 momof2
    June 16, 2009

    I was diagnosed with RA when I turned 19 (I am now 31) and I think my sister, who will be 24 next month, might have it, too. Three weeks ago, she began showing all the classic signs fo RA, as well as hives.

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Stacey93 June 29, 2009
    Stacey93
    June 16, 2009

    Hives are frequently a symptom/sign of Sjogren's. I have chronic hives that cannot always be tied to an allergic reaction and my rheumatologist believes they are caused by Sjogren's.

    READ MORE
  • andrew June 16, 2009
    andrew
    June 16, 2009

    According to my rheumatologist and other material I've read, chronic hives can be a symptom of RA and other autoimmune disorders. It was one of the first symptoms I experienced along with some other classic signs.

    READ MORE
    • momof2
      June 16, 2009
      momof2
      June 16, 2009

      Thanks for responding, Andrew! The hives were the only symptom that didn't seem to fit with RA. I never had hives so I wasn't sure if they could be a symptom or not. Unfortunately, it's looking more and more like my sister has RA.

      READ MORE
    • andrew
      June 16, 2009
      andrew
      June 16, 2009

      Anecdotally, I've noticed that since taking Enbrel, my hives symptoms have almost disappeared. That's a strong case for the connection. I also found this (along with other references) relating hives (called chronic urticaria) and RA. http://emedicine.medscape.com/article/762917-overview

       

      Chronic urticaria can be related to all of the above as well as to the following:

      • Autoimmune disorders (SLE, rheumatoid arthritis, polymyositis, thyroid autoimmunity, and other connective tissue diseases); probably up to 50% of chronic urticaria is autoimmune.

      There is also a genetic/family connection with autoimmune diseases. I do hope that your sister doesn't have RA. If she does, I hope she gets diagnosed and treated quickly because that can make a huge difference in the long term.

       

      Andrew

       

      READ MORE
    • Peter
      October 13, 2010
      Peter
      October 13, 2010

      Andrew, just food for thought. My Dad had RA and after gold and methotrexate treatments lost it's effectiveness, he was put on Enbrel. After a few years on Enbrel, his WBC started to increase, they thought it might be leukemia but were not positive. So they switched him Humira, another TNF Inhibitor. Long story short, he ended up eventually in a full blown acute leukemia crisis. His platelets were out of wack, his WBC was out of wack and the diagnosis was AML. He went to MD Anderson for aggressive treatment and eventually passed away during treatment. I am absolutely convinced Enbrel and Humira caused his leukemia. Both these drugs are TNF inhibitors and TNF is actually a cancer preventer scientists believe. They are actually doing studies that use TNF to fight certain cancers. It only stands to reason that if you inhibit TNF as does Enbrel , Humira and Remicade, you are increasing the chance for the patient to get cancer. If we had known better, we would have just managed the pain with somethnig else and forget about being a guinea pig to these drug companies that push this crap on us. I wish you health, but please talk to your doctor about the risks of these drugs and see if there are any alternatives. If I ever get RA, I can say without a doubt I will never ever take a TNF Inhibitor such as Enbrel or Humira. The benefits do not outweigh the risks.

       

      Peter

       

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.